New York, 2018

Rip Current in New York, June 19, 2018

June 19, 2018 · NWS OKX · 1 event in 1 county or zone

Despite offshore winds, residual southerly swells in the wake of a cold frontal passage resulted in 1 to 3 ft surf and moderate rip current activity along the Atlantic ocean beachfront on Tuesday June 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Despite offshore winds, residual southerly swells in the wake of a cold frontal passage resulted in 1 to 3 ft surf and moderate rip current activity along the Atlantic ocean beachfront on Tuesday June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 19, 4:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 19, 4:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
540 PM EDT Tue Jun 19 2018

.SYNOPSIS...
Weak high pressure builds into the the region tonight. A cold
front crosses the area Wednesday and Wednesday night with an
area of low pressure passing to our south. Canadian high
pressure builds in through Thursday Night, then gradually slides
to the northeast Friday into Friday Night. A frontal system
affects the region Saturday into Sunday. High pressure then
builds into the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
High pressure continues to build into the region tonight.
Northwest flow continues, with continued dry weather and minimal
cloud cover. Lows should run around normal, generally from the
middle 50s to middle 60s. A few upper 60s will be possible in
and around the NYC metro area.

There will be moderate risk of rip currents at Atlantic Ocean
beaches this evening.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pressure over the region slides east on Wednesday. We are
generally looking at dry conditions on Wednesday, however an
increase in clouds can be expected as a cold front and an area
of low pressure approaches from the west. There is a low chance
for a few showers west of NYC late in the afternoon.

Wednesday temperatures will climb into the middle and upper
70s, with a few lower 80 degree readings in and around the NYC
metro.

Rain will continue to overspread the region wednesday night, as
low pressure slides south of the region. There are some
differences with the forecast models with respect to the
placement of the low and the amount of precipitation. The 12z
NAM was a bit of an outlier with well over an inch of QPF. Sided
more with the 12z GFS/ECMWF and WPC guidance, with a general
half to three quarters of an inch across the southern half of
the CWA, with lesser amounts across the Lower Hudson Valley and
Southern Connecticut. Precipitable waters increase to 1.75 to
around 2" Wednesday night, so there is the potential for locally
heavy rainfall as well. Can not rule out a few rumbles of
thunder as well.

Lows Wednesday night should run a few degrees above normal.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Models in general agreement with the upper air pattern through the
period. Mean upper troughing across the NE on Thu, will give way to
brief ridging on Friday. The next feature of note will be an upper
low over the Central US on Thu/Fri, eventually shearing NE towards
the region this weekend as a northern stream trough amplifies south
through Ontario/Quebec. A few pieces of energy will work through the
NE, before the upper trough axis swings through early next week.
This appears to be followed by upper ridging.

In terms of sensible weather, tranquil and seasonable late June
conditions expected Thursday/Friday as Canadian high pressure builds
to the north. Unsettled weather expected Sunday as low pressure
track well to the NW, with a warm front moving through the region
Saturday, and cold front on Sunday. At this point, appears to be a
high shear/low cape situation with warm frontal/prefrontal trough
passage Sat into Sat night, bringing threat of showers and a few
thunderstorms. Brief very warm and humid interlude on Sunday may
allow for a few thunderstorms along the cold front as well.

Then return to tranquil and seasonable conditions early next week as
Canadian high pressure builds from the northwest.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
High pressure builds into the region tonight and Wednesday.

VFR thru the TAF period. N-NE wind 10-15 KT with occasional
gusts 15 to 20 kt this evening. NE Wind diminishes and becomes
light overnight. Wind becomes light onshore on Wed.

   ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for a late and weak sea
breeze. Indications are that winds are beginning to shift to the
south right along the coast. And the sea breeze may move across the
terminal before 23Z.

KLGA TAF Comments: Amendments possible for minor wind direction
variability but high confidence remains that overall direction
remains right of 360 magnetic.

KEWR TAF Comments: No unscheduled amendments are expected.

KTEB TAF Comments: No unscheduled amendments are expected.

KHPN TAF Comments: No unscheduled amendments are expected.

KISP TAF Comments: No unscheduled amendments are expected.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...VFR.
.Wednesday night...Showers likely, possibly a tstm, with MVFR
or lower conds, as low pressure passes to the south.
.Thursday-Friday...VFR.
.Saturday...A chance of showers, possibly a thunderstorm, late
Sat into Sat Night. SE wind near 10 kt.
.Sunday...VFR expected. Slight chc of a shower. Winds becoming
NW near 10 kt.

&&

.MARINE...
High pressure building over the waters will keep winds and seas
below SCA levels through Fri. Next chance for SCA conditions
may be Sat Night into Sun with moderate S/SW flow ahead of cold
front.

&&

.HYDROLOGY...
It should be mainly dry into Wednesday morning.

Currently forecasting 1/4 to 3/4 of an inch basin average
rainfall from late Wednesday afternoon through Wednesday night
with the heaviest amounts across NE NJ, New York City, and Long
Island. With very high precipitable waters forecast, there is
the potential for locally heavy rainfall with any stronger
convection. Areas experiencing locally heavy rainfall could
experience minor flooding, mainly of urban and known poor
drainage areas.

No significant widespread hydrologic impacts are currently
expected from Thursday into early next week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...NV
AVIATION...IRD/19
MARINE...BC/NV
HYDROLOGY...BC/NV
EQUIPMENT...
Hazardous weather outlook, Jun 19, 3:09 AM EST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
409 AM EDT Tue Jun 19 2018

NYZ075-080-081-178-179-200815-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
409 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

There is a moderate risk of rip currents at Atlantic beaches into
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-200815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
409 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-200815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
409 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Maloit

In the hours before

Local storm report, Jun 19, 12:43 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
143 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     1 E JEFFERSON VILLAGE   41.33N  73.79W
06/18/2018                   WESTCHESTER        NY   PUBLIC

            25 FOOT TREE SPLIT AT TOP OF TREE ALONG WITH NUMEROUS
            LARGE BRANCHES DOWN ON ANDREA ROAD

&&

JE
Local storm report, Jun 19, 12:44 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
144 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 SE PINE BUSH          41.59N  74.27W
06/18/2018                   ORANGE             NY   LAW ENFORCEMENT

            TREE DOWN ACROSS STATE ROUTE 52 NEAR DREXEL DRIVE.

0729 PM     TSTM WND DMG     1 SSW SODOM             41.39N  73.60W
06/18/2018                   PUTNAM             NY   FIRE DEPT/RESCUE

            WIRES DOWN ACROSS STAR RIDGE ROAD NEAR ROUTE 202.

0729 PM     TSTM WND DMG     1 NNE BREWSTER          41.40N  73.61W
06/18/2018                   PUTNAM             NY   NEWSPAPER

            TREE AND WIRES DOWN ON PEACEABLE HILL ROAD.

0745 PM     TSTM WND DMG     1 E JEFFERSON VILLAGE   41.33N  73.79W
06/18/2018                   WESTCHESTER        NY   PUBLIC

            25 FOOT TREE SPLIT AT TOP OF TREE ALONG WITH NUMEROUS
            LARGE BRANCHES DOWN ON ANDREA ROAD

&&

JE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Nassau

When
June 19, 5:00 PM EST to 7:00 PM EST
Where
Southern Nassau forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A 10-year old boy drowned after being pulled out by a rip current along one of the jetties near Ocean Beach Park off Edwards Boulevardin Long Beach around 6 p.m. Tuesday evening. The boy, Ramell McRae, and his slightly older 11-year-old brother, Jaquan McRae, were in the waters at Long Beach where swimming was off-limits Tuesday because lifeguards were not on duty, according to Long Beach Fire Commissioner Scott Kemins on scene. The 11-year-old brother was taken to a hospital in Oceanside, where he's in stable condition, officials said. The Coast Guard, NYPD Aviation, Nassau County Marine and Aviation, and Wantagh, Long Beach, North Cedarhurst, Inwood and East Rockaway fire departments all searched for the 10 year old boy. The search wrapped up for the day around 9 p.m. Tuesday and resumed early Wednesday before authorities ultimately called off the search. The boy's body was recovered Sunday June 24th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Nassau2018-06-1910MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767341.